Psychotropic medication

Dr Cesar Rodriguez, an NHS consultant, talks about symptoms of dementia, and why anti-psychotic (sedative) medicines are to be used sparingly.

The Alzheimer’s Society website has good information about psychotropic medication. Visit it here.

This site describes how this medication can be used at times to help, but warns of possible side effects and advises discussion between the person with dementia if possible and the specialist doctor. It tells you what concerns the doctor will be weighing up when deciding whether to recommend this medication and talks about the side effects which include:

  • sedation (drowsiness)
  • parkinsonism (shaking and unsteadiness)
  • increased risk of infections
  • increased risk of falls
  • increased risk of blood clots
  • increased risk of ankle swelling
  • increased risk of stroke
  • worsening of other symptoms of dementia
  • increased risk of death

Reviewed March 1, 2019

1.59